zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Threshold dynamics for compartmental epidemic models in periodic environments. (English) Zbl 1157.34041
The basic reproduction ratio and its computation formulae are established for a large class of compartmental epidemic models in periodic environments. It is proved that a disease cannot invade the disease-free state if the ratio is less than unity and can invade if it is greater than unity. It is also shown that the basic reproduction number of the time-averaged autonomous system is applicable in the case where both the matrix of new infection rate and the matrix of transition and dissipation within infectious compartments are diagonal, but it may underestimate and overestimate infection risks in other cases. The global dynamics of a periodic epidemic model with patch structure is analyzed in order to study the impact of periodic contacts or periodic migrations on the disease transmission.

MSC:
34C60Qualitative investigation and simulation of models (ODE)
92D30Epidemiology
34D05Asymptotic stability of ODE
34C25Periodic solutions of ODE
WorldCat.org
Full Text: DOI
References:
[1] Arino, J., van den Driessche, P.: A multi-city epidemic model. Math. Popul. Stud. 10, 175--193 (2003) · Zbl 1028.92021 · doi:10.1080/08898480306720
[2] Arino, J., van den Driessche, P.: The basic reproduction number in a multi-city compartmental epidemic model, Positive Systems (Rome, 2003) pp. 135--142, Lecture Notes in Control and Information Science, vol. 294. Springer, Berlin (2003) · Zbl 1057.92045
[3] Bacaër, N.: Approximation of the basic reproduction number R 0 for vector-borne diseases with a periodic vector population. Bull. Math. Biol. 69, 1067--1091 (2007) · Zbl 1298.92093 · doi:10.1007/s11538-006-9166-9
[4] Bacaër, N., Guernaoui, S.: The epidemic threshold of vector-borne diseases with seasonality. J. Math. Biol. 53, 421--436 (2006) · Zbl 1098.92056 · doi:10.1007/s00285-006-0015-0
[5] Billings, L., Schwartz, I.B.: Exciting chaos with noise: unexpcted dynamics in epidemic outbreaks. J. Math. Biol. 44, 31--48 (2002) · Zbl 0990.92036 · doi:10.1007/s002850100110
[6] Cushing, J.M.: A juvenile-adult model with periodic vital rates. J. Math. Biol. 53, 520--539 (2006) · Zbl 1112.92052 · doi:10.1007/s00285-006-0382-6
[7] Diekmann, O., Heesterbeek, J.A.P., Metz, J.A.J.: On the definition and the computation of the basic reproduction ratio R 0 in the models for infectious disease in heterogeneous populations. J. Math. Biol. 28, 365--382 (1990) · Zbl 0726.92018 · doi:10.1007/BF00178324
[8] Diekmann, O., Heesterbeek, J.A.P.: Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation. Wiley, Chichester (2000) · Zbl 0997.92505
[9] Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations, Lecture notes in biomath, vol. 11, pp. 1--5. Berlin-Heidelberg-New York: Springer (1976) · Zbl 0333.92014
[10] Earn, D.J.D., Rohani, P., Bolker, B.M., Grenfell, B.T.: A simple model for complex dynamical transitions in epidemics. Science 287, 667--670 (2000) · doi:10.1126/science.287.5453.667
[11] Farrington, C.P.: On vaccine efficacy and reproduction numbers. Math. Biosci. 185, 89--109 (2003) · Zbl 1021.92034 · doi:10.1016/S0025-5564(03)00061-0
[12] Feng, Z., Velasco-Hernández, J.X.: Competitive exclusion in a vector-host model for the Dengue fever. J. Math. Biol. 35, 523--544 (1997) · Zbl 0878.92025 · doi:10.1007/s002850050064
[13] Fulford, G.R., Roberts, M.G., Heesterbeek, J.A.P.: The metapopulation dynamics of an infectious disease: tuberculosis in possums. Theor. Popul. Biol. 61, 15--29 (2003) · Zbl 1038.92034 · doi:10.1006/tpbi.2001.1553
[14] Greenhalgh, D., Moneim, I.A.: SIRS epidemic model and simulations using different types of seasonal contact rate. Syst. Anal. Model. Simul. 43, 573--600 (2003) · Zbl 1057.92046 · doi:10.1080/023929021000008813
[15] Gumel, A.B., Ruan, S., Day, T., Watmough, J., Brauer, F., van den Driessche, P., Gabrielson, D., Bowman, C., Alexander, M.E., Ardal, S., Wu, J., Sahai, B.M.: Modeling strategies for controlling SARS outbreaks. Proc. R. Soc. Lond.: Biol. Sci. 271, 2223--2232 (2004) · doi:10.1098/rspb.2004.2800
[16] Hale, J.K.: Ordinary Differential Equations. Robert E. Krieger Publishing Company, INC, Malabar, Florida (1980) · Zbl 0433.34003
[17] Heesterbeek, J.A.P., Roberts, M.G.: Threshold quantities for infectious diseases in periodic environments. J. Biol. Syst. 3, 779--787 (1995) · doi:10.1142/S021833909500071X
[18] Hess, P.: Periodic-Parabolic Boundary Value Problems and Positivity, Pitman Research Notes in Mathematics, Series 247. Longman Scientific and Technical (1991) · Zbl 0731.35050
[19] Hethcote, H.W.: The mathematics of infectious diseases. SIAM Rev 42, 599--653 (2000) · Zbl 0993.92033 · doi:10.1137/S0036144500371907
[20] Hyman, J.M., Li, J., Stanley, E.A.: The differential infectivity and staged progression models for the transmission of HIV. Math. Biosci. 155, 77--109 (1999) · Zbl 0942.92030 · doi:10.1016/S0025-5564(98)10057-3
[21] Kato, T.: Perturbation Theory for Linear Operators. Springer-Verlag, Berlin Heidelberg (1976) · Zbl 0342.47009
[22] Kuznetsov, Y.A., Piccardi, C.: Bifurcation analysis of periodic SEIR and SIR epidemic models. J. Math. Biol. 32, 109--121 (1984) · Zbl 0786.92022 · doi:10.1007/BF00163027
[23] Ma, J., Ma, Z.: Epidemic threshold conditions for seasonally forced SEIR models. Math. Biosci. Eng. 3, 161--172 (2006) · Zbl 1089.92048
[24] Ruan, S., Wang, W., Levin, S.A.: The effect of global travel on the spread of SARS. Math. Biosc. Eng. 3, 205--218 (2006) · Zbl 1089.92049
[25] Schenzle, D.: An age-structured model of pre- and post-vaccination measles transmissions. IMA J. Math. Appl. Med. Biol. 1, 169--191 (1984) · Zbl 0611.92021 · doi:10.1093/imammb/1.2.169
[26] Schwartz, I.B.: Small amplitude, long periodic out breaks in seasonally driven epidemics. J. Math. Biol. 30, 473--491 (1992) · Zbl 0745.92026 · doi:10.1007/BF00160532
[27] Schwartz, I.B., Smith, H.L.: Infinite subharmonic bifurcation in an SIER epidemic model. J. Math. Biol. 18, 233--253 (1983) · Zbl 0523.92020 · doi:10.1007/BF00276090
[28] Smith, H.L.: Multiple stable subharmonics for a periodic epidemic model. J. Math. Biol. 17, 179--190 (1983) · Zbl 0529.92018 · doi:10.1007/BF00305758
[29] Smith, H.L., Waltman, P.: The Theory of the Chemostat. Cambridge University Press (1995) · Zbl 0860.92031
[30] Thieme, H.R.: Renewal theorems for linear periodic Volterra integral equations. J. Integral Equ. 7, 253--277 (1984) · Zbl 0566.45016
[31] van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29--48 (2002) · Zbl 1015.92036 · doi:10.1016/S0025-5564(02)00108-6
[32] Wang, W., Mulone, G.: Threshold of disease transmission on a patch environment. J. Math. Anal. Appl. 285, 321--335 (2003) · Zbl 1021.92039 · doi:10.1016/S0022-247X(03)00428-1
[33] Wang, W., Ruan, S.: Simulating the SARS outbreak in Beijing with limited data. J. Theor. Biol. 227, 369--379 (2004) · doi:10.1016/j.jtbi.2003.11.014
[34] Wang, W., Zhao, X.-Q.: An epidemic model in a patchy environment. Math. Biosci. 190, 39--69 (2004) · Zbl 1048.92030 · doi:10.1016/j.mbs.2002.11.001
[35] Wang, W., Zhao, X.-Q.: An age-structured epidemic model in a patchy environment. SIAM J. Appl. Math. 65, 1597--1614 (2005) · Zbl 1072.92045 · doi:10.1137/S0036139903431245
[36] Wang, W., Zhao, X.-Q.: An epidemic model with population dispersal and infection period. SIAM J. Appl. Math. 66, 1454--1472 (2006) · Zbl 1094.92055 · doi:10.1137/050622948
[37] Williams, B.G., Dye, C.: Infectious disease persistence when transmission varies seasonally. Math. Biosci. 145, 77--88 (1997) · Zbl 0896.92024 · doi:10.1016/S0025-5564(97)00039-4
[38] Zhang, F., Zhao, X.-Q.: A periodic epidemic model in a patchy environment. J. Math. Anal. Appl. 325, 496--516 (2007) · Zbl 1101.92046 · doi:10.1016/j.jmaa.2006.01.085
[39] Zhao, X.-Q.: Dynamical Systems in Population Biology. Springer-Verlag, New York (2003) · Zbl 1023.37047
[40] Zhou, Y., Ma, Z., Brauer, F.: A discrete epidemic model for SARS transmission and control in China. Math. Comput. Model. 40, 1491--1506 (2004) · Zbl 1066.92046 · doi:10.1016/j.mcm.2005.01.007